Alert archive / Missouri / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 210, NWS Springfield, MO

September 30, 1995Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 30, 1995, 4:23 PM CDT for Dade County, Missouri. It was in force for 20 min.

The area

The counties it named.

The facts

Issued
Sep 30, 1995, 4:23 PM CDT (21:23 UTC)
Expired
Sep 30, 1995, 4:43 PM CDT
In force
20 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Dade County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1995-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1995-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 302125 RRA
SVRSGF
MOC039-057-167-302200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 PM CDT SAT SEP 30 1995
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...CEDAR COUNTY...NORTHERN DADE COUNTY...POLK COUNTY
 
AT 423 PM...A SEVERE THUNDERSTORM WITH WIND DAMAGE WAS REPORTED
BY THE DADE COUNTY SHERIFF IN NORTHERN DADE COUNTY.
THE STORM WAS MOVING NORTHEAST AT 50 MPH INTO SOUTHERN CEDAR COUNTY.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
 
 
&
RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:23 PM CDT, 2 hours earlier.

Area forecast discussion, Sep 30, 2:23 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT SAT SEP 30 1995

ECHOES BEGINNING TO FORM ON 88D ACROSS W MO IN VERY MOIST UNSTABLE AIR.
19Z SFC ANALYSIS SHOWG COLD FRONT LOCATED ACROSS E KS.  AHEAD OF FRONT
DP IN THE MID 60S INTO W HALF OF MO.  LI'S IN THIS AREA -4 OR LESS.  WW
1001 JUST ISSUED BY SELS FOR THIS AREA.  TRW WILL CONTINUE TO FIRE
ALONG AND AHEAD OF FRONTAL BOUNDARY.  FLASH FLOODING WONT BE A PROBLEM
AS STORMS WILL RACE OFF TO THE NORTHEAST WITH STRONG MID-LEVEL FLOW.

SKIES WILL BEGIN CLEARING OVERNIGHT AS FRONTAL BOUNDARY MOVES TO THE
EAST AND UPPER LEVEL WAVE RACES TO THE NORTHEAST.  NEXT COUPLE OF DAYS
LOOK GOOD WITH PLENTY OF SUNSHINE AND NEAR NORMAL OR SLIGHTLY BELOW
TEMPS.

FWC AND FAN FAIRLY SIMILAR AND SEEM TO HAVE A FAIRLY GOOD HANDLE ON
THINGS.

SGF BB 56/75 51/73 52 055-0
JLN BB 55/77 52/74 52 054-0

LINDENBERG

In the hours before

Special weather statement, Sep 30, 1:00 PM CDT, 3 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT SEP 30 1995

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

A COLD FRONT WAS LOCATED ACROSS EASTERN KANSAS.  AHEAD OF THE FRONTAL
BOUNDARY...STRONG SOUTHERLY WINDS WERE BRINGING IN WARM MOIST AND
UNSTABLE AIR TO SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL MISSOURI.

AS THE AFTERNOON SUN HEATS THE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED
TO FORM ALONG AND AHEAD OF THE FRONTAL BOUNDARY.  AN UPPER LEVEL
DISTURBANCE WHICH WILL ALSO BE MOVING THROUGH THE AREA THIS EVENING
WILL HELP TO ENHANCE THE STRENGH OF THE THUNDERSTORMS THAT DO DEVELOP.
SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

SPOTTERS SHOULD REMAIN ALERT OF THE WEATHER SITUATION AND BE READY TO
TAKE APPROPRIATE ACTION SHOULD THEY BE ACTIVATED THIS EVENING.

LINDENBERG
Special weather statement, Sep 30, 2:45 PM CDT, 1 hour 38 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>081-088>091-093>095-101>103-302045
-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT SEP 30 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM...

AT 240 PM...WEATHER SERVICE RADAR IN SPRINGFIELD WAS SHOWING
THUNDERSTORMS WHICH HAD DEVELOPED OVER THE PAST HOUR ACROSS PORTIONS OF
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.

THESE STORMS WERE FORMING IN A LINE THAT STRETCHED FROM 10 MILES NORTH
OF JOPLIN...TO 15 MILES EAST OF SEDALIA.  THESE STORMS WERE RACING TO
THE NORTHEAST AT 30 MPH.

STORMS ARE EXPECTED TO CONTINUE DEVELOPING THIS AFTERNOON AND SOME MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

CURRENTLY THESE STORMS WERE NOT SEVERE BUT WERE PRODUCING BRIEF PERIODS
OF VERY HEAVY RAINFALL ALONG WITH GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST IN
THIS DEVELOPING WEATHER SITUATION.

LINDENBERG
Special weather statement, Sep 30, 2:46 PM CDT, 1 hour 37 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>081-088>091-093>095-101>103-302045
-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT SEP 30 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM...

AT 240 PM...WEATHER SERVICE RADAR IN SPRINGFIELD WAS SHOWING
THUNDERSTORMS WHICH HAD DEVELOPED OVER THE PAST HOUR ACROSS PORTIONS OF
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.

THESE STORMS WERE FORMING IN A LINE THAT STRETCHED FROM 10 MILES NORTH
OF JOPLIN...TO 15 MILES EAST OF SEDALIA.  THESE STORMS WERE RACING TO
THE NORTHEAST AT 30 MPH.

STORMS ARE EXPECTED TO CONTINUE DEVELOPING THIS AFTERNOON AND SOME MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

CURRENTLY THESE STORMS WERE NOT SEVERE BUT WERE PRODUCING BRIEF PERIODS
OF VERY HEAVY RAINFALL ALONG WITH GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST IN
THIS DEVELOPING WEATHER SITUATION.

LINDENBERG
Special weather statement, Sep 30, 4:00 PM CDT, 23 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>081-088>091-093>095-101>103-
302356-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT SEP 30 1995

....A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR
PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI AND EXTREME SOUTHEAST
KANSAS...

AT 400 PM...SPRINGFIELD RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM JUST WEST OF COLUMBIA... SOUTHWEST TO NEAR WARSAW...TO
STOCKTON...THEN TO NEAR CARTHAGE.  THE INDIVIDUAL STORMS IN THIS LINE
WERE MOVING NORTHEAST AT 40 TO 50 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...STRONG AND GUSTY WINDS TO
45 MPH...AND PERHAPS SMALL HAIL AS THEY AFFECT THE COUNTIES OF
MORGAN...BETNON...ST CLAIR...HICKORY...CEDAR...DADE AND NORTHWEST POLK
COUNTIES THROUGH 5 PM.

ANOTHER WEAKER LINE OF THUNDERSTORMS EXTENDED FROM 15 MILES NORTHWEST
OF NEVADA SOUTHWEST ACROSS CRAWFORD COUNTY KANSAS...THEN TO PARSONS
KANSAS.  THESE STORMS WERE ALSO MOVING NORTHEAST AT 40 TO 50 MPH.

PERSONS IN THE WATCH AREA SHOULD BE ALERT AND STAY TUNED TO LOCAL MEDIA
AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Sep 30, 4:05 PM CDT, 18 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>081-088>091-093>095-101>103-
302356-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT SEP 30 1995

....A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR
PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI AND EXTREME SOUTHEAST
KANSAS...

AT 400 PM...SPRINGFIELD RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM JUST WEST OF COLUMBIA... SOUTHWEST TO NEAR WARSAW...TO
STOCKTON...THEN TO NEAR CARTHAGE.  THE INDIVIDUAL STORMS IN THIS LINE
WERE MOVING NORTHEAST AT 40 TO 50 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...STRONG AND GUSTY WINDS TO
45 MPH...AND PERHAPS SMALL HAIL AS THEY AFFECT THE COUNTIES OF
MORGAN...BETNON...ST CLAIR...HICKORY...CEDAR...DADE AND NORTHWEST POLK
COUNTIES THROUGH 5 PM.

ANOTHER WEAKER LINE OF THUNDERSTORMS EXTENDED FROM 15 MILES NORTHWEST
OF NEVADA SOUTHWEST ACROSS CRAWFORD COUNTY KANSAS...THEN TO PARSONS
KANSAS.  THESE STORMS lWERE ALSO MOVING NORTHEAST AT 40 TO 50 MPH.

PERSONS IN THE WATCH AREA SHOULD BE ALERT AND STAY TUNED TO LOCAL MEDIA
AND NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:23 PM CDTSevere Thunderstorm WarningSGFCedar, Polk37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.